Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 144, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 11:01 AM CDT for 7 counties in Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 11:01 AM CDT (16:01 UTC)
- Expired
- Aug 26, 2018, 12:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Becker County, MN, Clay County, MN, Grant County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
208
WUUS53 KFGF 261601
SVRFGF
MNC005-027-051-057-111-159-167-261700-
/O.NEW.KFGF.SV.W.0144.180826T1601Z-180826T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1101 AM CDT SUN AUG 26 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Clay County in northwestern Minnesota...
Southern Hubbard County in north central Minnesota...
Wadena County in central Minnesota...
Otter Tail County in west central Minnesota...
Grant County in west central Minnesota...
Eastern Wilkin County in west central Minnesota...
Southern Becker County in northwestern Minnesota...
* Until noon CDT.
* At 1101 AM CDT, severe thunderstorms were located along a line
extending from near Dunvilla to Maplewood State Park to near Fergus
Falls to near Barrett, moving east at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Fergus Falls, Detroit Lakes, Wadena, Park Rapids, Perham,
Barnesville and Pelican Rapids.
This includes Interstate 94 in Minnesota between mile markers 17 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
If on or near a lake within the warned area, get away from the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4613 9637 4638 9639 4673 9656 4697 9466
4680 9466 4680 9479 4639 9478 4637 9473
4637 9515 4611 9515 4611 9577 4587 9576
4582 9614
TIME...MOT...LOC 1601Z 253DEG 60KT 4666 9609 4654 9598 4625 9601 4591
9598
HAIL...1.00IN
WIND...70MPH
$$
BP3 follow-up statements
292
WWUS53 KFGF 261630
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1130 AM CDT SUN AUG 26 2018
MNC051-167-261639-
/O.CAN.KFGF.SV.W.0144.000000T0000Z-180826T1700Z/
Grant MN-Wilkin MN-
1130 AM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR GRANT AND EASTERN WILKIN
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4633 9580 4652 9600 4676 9630 4697 9466
4680 9466 4680 9479 4639 9478 4637 9473
4637 9515 4611 9515 4618 9573
TIME...MOT...LOC 1629Z 247DEG 56KT 4680 9563 4666 9544 4638 9547 4604
9544
$$
MNC005-027-057-111-159-261700-
/O.CON.KFGF.SV.W.0144.000000T0000Z-180826T1700Z/
Clay MN-Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
1130 AM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
EASTERN CLAY...SOUTHERN HUBBARD...WADENA...OTTER TAIL AND SOUTHERN
BECKER COUNTIES...
At 1129 AM CDT, severe thunderstorms were located along a line
extending from near Rochert to near Butler to near Henning to Leaf
Valley, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Detroit Lakes, Wadena, Park Rapids, Perham, Ottertail Lake, Frazee
and Menahga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
If on or near lakes within the warned area, get away from the water
and move indoors or inside a vehicle. remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4633 9580 4652 9600 4676 9630 4697 9466
4680 9466 4680 9479 4639 9478 4637 9473
4637 9515 4611 9515 4618 9573
TIME...MOT...LOC 1629Z 247DEG 56KT 4680 9563 4666 9544 4638 9547 4604
9544
HAIL...0.75IN
WIND...60MPH
$$
BP320
WWUS53 KFGF 261640
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1140 AM CDT SUN AUG 26 2018
MNC027-261650-
/O.CAN.KFGF.SV.W.0144.000000T0000Z-180826T1700Z/
Clay MN-
1140 AM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4633 9558 4654 9565 4680 9595 4697 9466
4680 9466 4680 9479 4639 9478 4637 9473
4637 9515 4627 9515 4622 9550
TIME...MOT...LOC 1640Z 258DEG 51KT 4680 9548 4666 9529 4638 9532 4604
9529
$$
MNC005-057-111-159-261700-
/O.CON.KFGF.SV.W.0144.000000T0000Z-180826T1700Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
1140 AM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHERN HUBBARD...WADENA...EASTERN OTTER TAIL AND SOUTHEASTERN
BECKER COUNTIES...
At 1140 AM CDT, severe thunderstorms were located along a line
extending from near Evergreen to near Hillview to Deer Creek to
Miltona, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Detroit Lakes, Wadena, Park Rapids, Perham, Frazee, Menahga and New
York Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near lakes in the warned area, get away from the water and
move indoors or inside a vehicle. remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4633 9558 4654 9565 4680 9595 4697 9466
4680 9466 4680 9479 4639 9478 4637 9473
4637 9515 4627 9515 4622 9550
TIME...MOT...LOC 1640Z 258DEG 51KT 4680 9548 4666 9529 4638 9532 4604
9529
HAIL...0.75IN
WIND...60MPH
$$
BP502
WWUS53 KFGF 261655
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1155 AM CDT SUN AUG 26 2018
MNC005-057-111-159-261705-
/O.EXP.KFGF.SV.W.0144.000000T0000Z-180826T1700Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
1155 AM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD...WADENA...
EASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES WILL EXPIRE AT
NOON CDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire. However gusty winds, small
hail, and heavy rain are still possible with these thunderstorms.
LAT...LON 4633 9558 4654 9565 4680 9595 4697 9466
4680 9466 4680 9479 4639 9478 4637 9473
4637 9515 4627 9515 4622 9550
TIME...MOT...LOC 1655Z 253DEG 60KT 4686 9518 4672 9499 4644 9503 4610
9500
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:43 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 26, 9:43 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 943 AM CDT Sun Aug 26 2018 .UPDATE... Issued at 943 AM CDT Sun Aug 26 2018 One wave of shower/thunderstorm activity is moving east-northeast out of South Dakota, and is currently from Valley City down toward Forman North Dakota. The strongest element within this area is just south of the ND/SD border, where it is dropping large hail. Instability is much better to the south of the ND/SD border, so not really expecting these storms to be severe on the ND side. However, will have to watch them, because they will be strong to marginally severe, and could drop some heavy amounts of rain as well. Basically expect this area to keep moving east-northeast, reaching the Fargo-Moorhead area by late morning...then the Bemidji/Park Rapids area by afternoon. This will keep it pretty cloudy along that corridor today, and it will bring steady rainfall. Have had a report of over an inch of rain in Valley City already. If these storms maintain their current strength, areas along the Fargo to Park Rapids corridor could pick up 0.50 to 1.00 of rain, with higher localized amounts possible. The main severe weather threat still looks to arrive after 7 pm. && .SHORT TERM...(Today and tonight) Issued at 335 AM CDT Sun Aug 26 2018 Considerable uncertainty remains for the daylight hours today in terms of precipitation/storm coverage. Sfc cold front has made it down to the SD border and likely to stay in that area into mid aftn. 500 mb southwesterly flow with embedded mid level shortwaves will continue to move thru the area today with best chances for precipitation today in SE ND into WC MN. Strong/severe storms of the past few hours tied to 850 mb moist advection...but that is much weaker during the day and thus thru 00z mon severe storms are not anticipated in our fcst area. Tonight the idea most models show is that warm advection at 850 mb and 850 mb jet will focus in west central/northwestern and central ND late this aftn/early evening. Approaching 500 mb short wave trough will set the stage for t-storm development in that area toward 00z. 850 mb southerly jet/moisture convergence north of developing low pressure in central South Dakota should lead to expanding area of thunderstorms. 40-60kt 0-6km bulk shear present with 500 mb trough moving in north of the low pressure system should be enough to develop supercells within the larger area of precipitation. 00z ECMWF in particular develops sfc low in SD and moves it to near Grand Forks 06z Mon and some hint of that on the other 00z NCEP models as well. 03z-06z period is when the best chances of strong/severe storms will be in E ND/RRV as warmer air sfc/850 mb lifts a bit north into the southern RRV. Otherwise NW of sfc low expect a rain/t-storm shield thru north central into northeastern ND spreading into far NW Minnesota thru the overnight. If sfc low does move northeast toward the mid RRV/GFK area enough instability present and shear to increase chances of severe storms with hail and wind threat. Tornado threat appears lower, but if stronger ECMWF soln is right then some risk of that if any storms do fire in the warm sector in the south RRV near a northward moving warm front. Net result from all this is a likely large rain area with embedded storms to impact most of the fcst area with heaviest rainfall (1 inch average) to fall over our driest areas of NE ND and NW MN. .LONG TERM...(Monday through Saturday) Issued at 335 AM CDT Sun Aug 26 2018 Thunderstorms will exit the area by 12z Monday with Monday a cool day with north winds. Next system fast on its heels but surface pattern weaker along with an elongated 500 mb vort pattern from Wyoming into E ND by 12z Tues. Thus more showery type weather vs t-storms Monday night into Tuesday morning. Mid week dries out before next system due to arrive Friday. Overall ECMWF/GFS have remained pretty consistent with timing of these waves over the past 48 hours. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 717 AM CDT Sun Aug 26 2018 Most sites VFR today with a mix of stratocu in the 4-6kt ft layer...then this evening when threat for storms is highest likely variable IFR/MVFR cigs. BJI area IFR cigs this morning improving midday/aftn. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Riddle LONG TERM...Riddle AVIATION...Riddle
Hazardous weather outlook, Aug 26, 6:57 AM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 657 AM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 657 AM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The risk of severe thunderstorms increases this evening into the overnight hours, mainly in the 7 pm Sunday to 2 am Monday period. Upper level short wave entering northwest North Dakota mid to late afternoon will help develop thunderstorms in western North Dakota, while a surface boundary should be located near the South Dakota border and may focus thunderstorm development in that area too very late afternoon and early this evening. Storms will become a larger rain and thunderstorm complex as it moves east thru the area during the late evening. Hail and wind are the main threats, but there is some potential for tornadoes near the surface boundary in southern North Dakota. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. dtr
In the hours before
Special weather statement, Aug 26, 9:53 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
953 AM CDT SUN AUG 26 2018
MNZ029-NDZ052-053-261530-
Wilkin MN-Sargent ND-Richland ND-
953 AM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 1030 AM CDT...
At 953 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near De Lamere to near Hamlin to near Veblen.
Movement was east at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Lidgerwood, Wyndmere, Fairmount
and Mooreton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4594 9740 4610 9738 4626 9738 4650 9654
4602 9654 4602 9658 4593 9656
TIME...MOT...LOC 1453Z 253DEG 47KT 4622 9724 4613 9724 4593 9727
BPThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:55 AM CDT | Special Weather Statement | FGF | Grant | 35 min |
| Aug 26, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 25 min |
| Aug 26, 2:30 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 30 min |
| Aug 26, 3:00 AM CDT | Special Weather Statement | FGF | Clay | 45 min |
| Aug 26, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 33 min |
| Aug 26, 5:44 PM CDT | Special Weather Statement | FGF | Becker | 31 min |
| Aug 26, 6:15 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 30 min |
| Aug 26, 6:48 PM CDT | Special Weather Statement | FGF | Mahnomen | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.